Montana, 2014Damaging Winds in Montana, August 15, 2014
August 15, 2014 · NWS GGW · 2 events in 2 counties and zones
Weak up-slope flow and a relatively moist and unstable atmosphere combined with an upper-level disturbance to generate a few severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak up-slope flow and a relatively moist and unstable atmosphere combined with an upper-level disturbance to generate a few severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 15, 6:27 PM MST, 22 minutes earlier.
Area forecast discussion, Aug 15, 6:27 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
727 PM MDT FRI AUG 15 2014
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
EVENING UPDATE...
LINE OF THUNDERSTORMS TO THE WEST OF THE CWA ON RADAR ARE
EXPECTED TO MOVE THROUGH THE WESTERN HALF OF THE CWA BEFORE
MIDNIGHT. AREA IS STABILIZED OUT FROM AFTERNOON CONVECTION. SO, THE
OVERALL TREND FOR ENTERING THUNDERSTORMS SHOULD BE DOWNWARD
THROUGH MIDNIGHT. POPS WERE UPDATE TO ACCOUNT FOR THIS.
PATCHY FOG IS ALSO BEING HINTED AT BY THE RAP AND HRRR. NAMDNG5
DOES NOT INCLUDE THE POSSIBILITY OF FOG AND WITH SKY COVER HAVING
A HARD TIME CLEARING CONFIDENCE IS LOW AND FOG WILL BE LIMITED IN
COVERAGE. GAH
PREVIOUS SHORT TERM DISCUSSION...
MAIN CHALLENGES THIS PERIOD WAS IF AND HOW MUCH RAIN...AND IF IT
WILL FOG TONIGHT.
TWO SYSTEMS AFFECTING THE CWA. ONE IS A MCS-TYPE DISSIPATING OVER
THE SE ZONES. GFS DOING A HORRIBLE JOB OF THIS ONE TODAY AS IT/S
QPF/S WERE TOO LOW. NAM A BIT BETTER. WITH STEADY RAIN
CONTINUING...SMALL STREAM FLOOD ADVISORY FOR THIS AREA WAS EXTENDED
TILL 630 PM.
ATTENTION THEN TURNS TO THE SECOND SYSTEM...UPPER CLOSED LOW THAT IS
DRIFTING NE INTO THE NORTHERN/CANADIAN ROCKIES. THUNDERSTORMS...SOME
SEVERE...OVER WESTERN MONTANA HAVE FORMED AS A RESULT AND ARE
EXPECTED TO SPREAD INTO CENTRAL MONTANA THIS AFTERNOON. THESE STORMS
SHOULD REACH THE WESTERN ZONES AND COULD BE STRONG.
SINCE GFS DIDN/T PERFORM WELL TODAY...SIDED MORE WITH A NAM/ECMWF
BLEND WITH THINGS THROUGH MOST OF THE PERIOD. 12Z ECMWF SHOWS DECENT
QPF FOR THE SE ZONES THAT WILL HAVE TO BE WATCHED AS SOIL CONDITIONS
ARE NOW VERY WET. OTHERWISE...SHOWERS/THUNDERSTORMS WILL CONTINUE TO
BE SCATTERED ACROSS THE CWA THROUGH THE PERIOD...PROVIDING
BENEFICIAL RAINS TO MOST AREAS. TFJ
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
FOUND BEST CONSENSUS FOR UPDATING THE LONG TERM FORECAST THROUGH
WEDNESDAY MORNING. MAIN CONCERN FOR THIS FORECAST PERIOD IS THE
INFLUENCE OF THE LARGE-SCALE UPPER-LEVEL OPEN TROUGH WHICH
DESCENDS SOUTHWARD FROM THE CANADIAN ROCKIES AND SPREADS ACROSS
OUR BORDER WITH THEM THROUGH MOST OF NEXT WEEK. THE SMALLER-SCALE
DETAILS OF SHORT WAVE ENERGY AND TIMING AND PLACEMENT STILL NEED
TO BE WORKED OUT...BUT SOME POTENTIAL EXISTS FOR MORE WIDESPREAD
AND HEAVY RAINFALL...ESPECIALLY TOWARD THE LATTER PART OF NEXT
WEEK.
LATE MONDAY THROUGH EARLY WEDNESDAY SEEMS TO BE A RELATIVELY DRY
PERIOD OF TIME BETWEEN STORM SYSTEMS. THIS WOULD COINCIDE WITH THE
GOOD MODEL CONSENSUS REPRESENTING A SHORT WAVE RIDGE DURING THIS
TIME FRAME. BMICKELSON
PREVIOUS LONG TERM DISCUSSION...UPPER TROUGH/LOW WILL EXIT THE
AREA SUNDAY NIGHT. AS THE TROUGH MOVES TO THE EAST...A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER IN SOME AREAS IN
SOME AREAS AS WEAK WAVES ARE POSSIBLE IN THE NW FLOW ALOFT BEHIND
THE TROUGH.
MONDAY NIGHT INTO TUESDAY MORNING WILL BE MAINLY DRY WITH THE AREA
BETWEEN SYSTEMS. AN UPPER TROUGH DIGS INTO WESTERN CANADA AND THE
PACIFIC NORTHWEST ON TUESDAY AND WEDNESDAY. THIS WILL BRING
FREQUENT SHORTWAVES WITH INCREASING CHANCES OF SHOWERS AND
THUNDERSTORMS.
THE TROUGH EXPANDS INTO MONTANA ON THURSDAY AND FRIDAY WITH DEEP
MOISTURE EXPECTED. LOOK FOR A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS. FORRESTER
&&
.AVIATION...
FLIGHT CATEGORY: MAINLY VFR EXPECTED... AS LOW AS ISOLATED IFR
POSSIBLE.
SYNOPSIS: A LARGE-SCALE STORM SYSTEM WILL SLOWLY MOVE THROUGH THE
REGION OVER THE NEXT FEW DAYS. PERIODS OF RAIN SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE. HEAVY RAIN AND IFR CONDITIONS WILL
ACCOMPANY SOME OF THE STRONGER STORMS. EXPECT MAINLY MID-LEVEL SCT CLOUDS
IN BETWEEN THE SHOWERS.
FOG: DUE TO EXCESSIVE RAINFALL... LIMITED PATCHY FOG WILL BE
POSSIBLE THROUGH THE MORNING HOURS WITH ANY CLEARING THAT OCCURS
OVERNIGHT. LOCAL RAP AND HRRR MODELS ARE HINTING AT IFR
VISIBILITIES HOWEVER NAM IS NOT SO CONFIDENCE IS TOO LOW TO
INCLUDE DIRECTLY IN TAFS YET.
AREA WINDS: VARIABLE WINDS AS OUTFLOWS FROM NEARBY STORMS WILL
IMPACT WIND SPEED AND DIRECTION.
GAH/BMICKELSON
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 15, 2:13 AM MST, 16 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
313 AM MDT FRI AUG 15 2014
MTZ016>027-059>062-160900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
313 AM MDT FRI AUG 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING PLENTY OF MOISTURE
INTO THE REGION...ALLOWING FOR SHOWERS AND THUNDERSTORMS TO
CONTINUE. HEAVY RAINFALL WILL BE POSSIBLE WITH SOME STRONGER
STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FREQUENT SHOWERS AND THUNDERSTORMS WILL CONTINUE CHANCES FOR HEAVY
RAINFALL THROUGH THE WEEKEND. AROUND AN INCH OF TOTAL RAINFALL
WITH LOCALLY HIGHER AMOUNTS BY SUNDAY ARE POSSIBLE FOR THE REGION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 15, 4:27 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
527 PM MDT FRI AUG 15 2014
MTZ018-061-160030-
DANIELS-VALLEY-
527 PM MDT FRI AUG 15 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
SOUTHWESTERN DANIELS COUNTY IN NORTHEAST MONTANA...
UNTIL 630 PM MDT.
AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF RICHLAND...MOVING SOUTH AT 15
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
WEST FORK...
LARSLAN...
LAT...LON 4881 10601 4857 10577 4856 10602 4857 10602
4857 10625 4882 10619
TIME...MOT...LOC 2327Z 000DEG 12KT 4871 10610
MICKELSON
WEATHER.GOV/GLASGOWLocal storm report, Aug 15, 4:31 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
531 PM MDT FRI AUG 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN SE WIBAUX 46.98N 104.18W
08/15/2014 M4.50 INCH WIBAUX MT TRAINED SPOTTER
STORM TOTAL RAINFALL
&&
JBLocal storm report, Aug 15, 5:19 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
619 PM MDT FRI AUG 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 9 NW CARLYLE 46.73N 104.23W
08/15/2014 M3.65 INCH WIBAUX MT TRAINED SPOTTER
STORM TOTAL RAINFALL
&&
JBSpecial weather statement, Aug 15, 5:31 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
631 PM MDT FRI AUG 15 2014
MTZ060-160130-
PHILLIPS-
631 PM MDT FRI AUG 15 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
UNTIL 730 PM MDT.
AT 627 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES NORTH OF ROY...MOVING NORTHEAST AT 30
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
ZORTMAN...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4791 10889 4793 10887 4793 10864 4800 10861
4798 10845 4806 10843 4766 10820 4759 10820
4757 10836 4761 10845 4759 10850 4761 10852
4761 10867 4764 10872 4764 10877 4771 10882
4774 10890
TIME...MOT...LOC 0030Z 231DEG 26KT 4771 10901
TEMPLER
WEATHER.GOV/GLASGOWLocal storm report, Aug 15, 6:10 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
710 PM MDT FRI AUG 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 4 NNW GLENDIVE 47.16N 104.74W
08/15/2014 M3.58 INCH DAWSON MT TRAINED SPOTTER
STORM TOTAL RAINFALL
&&
JBSpecial weather statement, Aug 15, 6:17 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
717 PM MDT FRI AUG 15 2014
MTZ021-160215-
PETROLEUM-
717 PM MDT FRI AUG 15 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
PETROLEUM COUNTY IN NORTHEAST MONTANA...
UNTIL 815 PM MDT.
AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES EAST OF ROY...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
RURAL AREAS OF WESTERN PETROLEUM COUNTY...
RURAL AREAS OF CENTRAL PETROLEUM COUNTY...
RURAL AREAS OF NORTHERN PETROLEUM COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4727 10873 4728 10860 4731 10859 4733 10833
4758 10831 4760 10807 4757 10793 4750 10790
4740 10791 4735 10796 4732 10793 4725 10795
4726 10797 4717 10792 4712 10795 4698 10788
4694 10791 4700 10862 4709 10862 4710 10874
TIME...MOT...LOC 0117Z 263DEG 19KT 4739 10858
TEMPLER
WEATHER.GOV/GLASGOWThunderstorm Wind, Phillips
- When
- August 15, 6:49 PM MST
- Where
- Phillips County, 4.92 mi S of Landusky
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.830, -108.640
Trained spotter estimated 60 mph winds and reported heavy rain with frequent lightning.
Thunderstorm Wind, Garfield
- When
- August 15, 8:48 PM MST
- Where
- Garfield County, Jordan Airport (Kjdn)
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.330, -106.950
The ASOS at the Jordan Airport measured a 58 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in North Dakota, August 15 to 17, 2014$7.9 million · 9 events
- Heavy Rain in Iowa, August 15 to 16, 201419 events
- Tornado and Flash Flooding in Arizona, August 15, 2014$20,000 · EF0 · 4 events
- Lightning Strike in Florida, August 15, 20141 injured · 1 event
- Hail and Damaging Wind in Montana, August 15, 20141.75 in hail · 7 events
- Flash Flood and Hail in Montana, August 15, 2014$500 · 1 in hail · 4 events
- Flash Flooding in South Dakota, August 15, 2014$6,000 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 15, 20143 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 15, 20142 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 15, 20142 events
- Tornado in Florida, August 15, 2014EF0 · 1 event
- Damaging Wind in South Carolina, August 15, 201450 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538275, 538276.